Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 28, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 20, 2017, 3:47 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2017, 3:47 PM HST (01:47 UTC)
- Expired
- Dec 20, 2017, 6:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 94 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
454
WGHW50 PHFO 210147
FFWHFO
HIC009-210445-
/O.NEW.PHFO.FF.W.0028.171221T0147Z-171221T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
347 PM HST WED DEC 20 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 645 PM HST
* At 342 PM HST, radar indicated widespread heavy rain increasing in
coverage over most areas of Maui, with rainfall rates over 2
inches per hour occurring with the heaviest showers. Flash
flooding is already occurring, with numerous road closures
reported by Maui Police. Ponding water and debris are on many
roadways. If possible, avoid travel until rainfall and water
levels recede.
* Locations in the warning include but are not limited to...
the entire island of Maui.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 645 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flash flood
warning that was in effect for portions of the island of Maui.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2101 15667 2104 15660 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
Birchard2 follow-up statements
754
WGHW70 PHFO 210340
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
540 PM HST WED DEC 20 2017
HIC009-210445-
/O.CON.PHFO.FF.W.0028.000000T0000Z-171221T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
540 PM HST WED DEC 20 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 540 PM HST...radar indicated that most of the heavy rain was
diminishing over the island of Maui, but widespread light to
moderate rain continued. Significant flooding impacts continue in
many areas, with numerous road closures reported by Maui Police. If
possible, travel should be postponed until rainfall diminishes and
water levels recede.
Locations in the warning include but are not limited to...
the entire island of Maui.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 645 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2101 15667 2104 15660 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
Birchard661
WGHW70 PHFO 210444
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
644 PM HST WED DEC 20 2017
HIC009-210452-
/O.EXP.PHFO.FF.W.0028.000000T0000Z-171221T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
644 PM HST WED DEC 20 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY WILL
EXPIRE AT 645 PM HST...
Flood waters have receded...and are no longer expected to pose a
threat to life or property. A Flash Flood Watch for Maui County
remains in effect.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2101 15667 2104 15660 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
POWELL/BOHLINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 20, 10:20 AM HST, 5 hours 27 minutes earlier.
Area forecast discussion, Dec 20, 10:20 AM HST, 5 hours 27 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1020 AM HST Wed Dec 20 2017 .SYNOPSIS... A surface front will combine with a developing low in the upper atmosphere to bring heavy rain and thunderstorms to Maui county and the Big Island through tonight. The front will push slowly across Maui County and the Big Island through tonight, with a cooler and drier air mass filling in following the frontal passage. The cool, dry weather pattern is expected to linger through Friday. Another weak front will bring an increase in clouds and light showers Friday night and Saturday, mainly to north and east facing slopes and coasts. Lighter winds and mostly dry weather are expected Sunday and Christmas day, although another front may be increased showers by the middle of next week. && .DISCUSSION... A sharp trough aloft just W of the the islands is combining with a surface front to promote the development of heavy showers and thunderstorms this morning - with the majority of the action occurring around Maui and the Big Island and adjacent waters. The front is gradually diminishing near Maui, but is providing ample surface convergence to help the trough aloft trigger widespread rain with embedded heavy showers and thunderstorms. Therefore, a Flash Flood Watch remains posted for Maui County and the Big Island. There is potential for storms to become organized due to significant vertical wind shear, and radar imagery shows cyclonically rotating cells over windward waters E of Maui, and over leeward waters W of the Big Island. Instability is somewhat limited currently, but the sharpening trough aloft is forecast to become a closed low near the islands over the next 24 hours, potentially increasing instability. This could lead to the development of strong thunderstorms producing locally gusty winds, while waterspouts may develop over the coastal waters. If the wind threat becomes sufficiently great and/or thunderstorm cells begin to show increased organization, then convective watches may be necessary. Models indicating that shear and instability may not match up to the point that severe cells develop, but if they were to occur, Maui and the Big Island (and adjacent waters) would be the most likely areas for this to occur. Snowfall has eased over the Big Island summits this morning, but this is expected to be only temporary as the trough digs and moisture pooled to the SW of the island moves E, and a Winter Storm Warning remains posted. Winds over the summits are not very strong at the moment, but could increase to advisory/warning levels as the trough cuts off into a low and tracks E over the next 24-48 hours. The forecast anticipates continued inclement weather over Maui county through tonight, and over the Big Island through Thursday, before the low aloft drifts E of the islands and the surface front pushes SE of the area. Cool NE winds on Kauai and Oahu will not be conducive for the development of heavy showers, but recent radar returns near Oahu highlight the strength of the trough aloft, as showers are developing within the relatively dry and cool air mass that is in place. Locally breezy N to NE winds will continue to fill in behind the cold front as it progresses down the island chain, along with cooler and drier conditions. Lingering low clouds and showers will favor N facing slopes and coasts following the passage of the front. Latest guidance indicates that cool and relatively dry NE winds will continue into the weekend, supported by high pressure to the NW of the islands. This flow will likely send shallow moisture (associated with a dissipating frontal boundary) over the islands Friday night into Saturday, likely fueling an increase in clouds and light showers along N and E facing coasts and slopes. Showers are expected to decrease in coverage from late this weekend into early next week, with winds diminishing as another front approaching from the NW shunts the surface ridge over the islands. Christmas day currently looks to be fairly nice, with light winds and mostly dry weather. The approaching front however could bring active weather by the middle of next week. && .AVIATION... The heaviest weather has been centered near Maui and the Big Island, in the area of greater moisture and instability ahead of the surface front and upper trough. The heavier showers have been producing IFR conditions, most notably across NE sections of Maui, where they have been most persistent. Airports on other islands have been generally VFR with cloud bases of 5-7kft. However, more widespread MVFR ceilings are likely banked across N-E sections where there are fewer observations (other than BKN026 at Kaneohe). Conditions have improved across Kauai and are primarily VFR, and should start to improve over Oahu later this afternoon/evening. Deeper moisture will linger longer over the eastern half of the state, keeping the threat for thunderstorms or heavy showers and widespread MVFR/occasional IFR conditions through the night. Mid-level moisture and layered clouds still extend from Oahu to the Big Island, leading to the continued threat for icing conditions. Only pilot reports so far have been of light rime. && .MARINE... The latest satellite imagery and observations showed this boundary extending west-southwest over Maui County. Scattered to numerous showers along with a few thunderstorms will continue through tonight as a cold front moves down the island chain. Some of the thunderstorms may become sufficiently organized to produce hazardous wind gusts and/or waterspouts. Winds will remain light ahead of this boundary, then shift out of the north and strengthen into the fresh category behind it. Some areas may near advisory levels due to terrain- induced accelerations, such as the Kaulahahi Channel. There will be a brief lull in the northerly winds Thursday night into Friday as another front approaches and dissipates north of the area. Fresh northeast winds are forecast to return over the weekend as a ridge of high pressure builds north of the state behind the dissipated front. Surf along north facing shores is forecast to remain up through Thursday, then gradually ease through Friday as a large northerly swell continues to impact the area. The latest observations at the nearshore PacIOOS buoys are still running around a foot above predicted levels, but seems to be slowly coming back in line. The small craft advisory for seas remains in effect through early Thursday and may need to be extended through that afternoon. The high surf advisory has been extended through Thursday. The active pattern will continue into the weekend as a series of northwest swells move through and impact the area. Surf may near or reach advisory levels along north and west facing shores late Saturday through Sunday. Guidance, however, has slightly backed off of this northwest swell over the past couple of runs. Models depict a very large northwest swell arriving late Tuesday through midweek, which could lead to warning-level surf along north and west facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Thursday for North facing shores of Niihau, and for North and East facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. Flash Flood Watch until 6 AM HST Thursday for Molokai, Lanai, Kahoolawe, Maui, and the Big Island. Winter Storm Warning until 6 AM HST Thursday for Big Island Summits. Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Big Island Windward Waters. && Discussion...Birchard Aviation...Foster Marine...TS
In the hours before
Local storm report, Dec 20, 10:28 AM HST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1028 AM HST WED DEC 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM FLASH FLOOD KAHULUI 20.87N 156.46W
12/20/2017 MAUI HI COUNTY OFFICIAL
THE INTERSECTION AT PUUNENE AND WAKEA AVENUES NEAR CHRIST
THE KING CHURCH IS CLOSED IN ALL DIRECTIONS DUE TO
FLOODING.
&&
GSHIGESThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 4:21 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 20, 5:35 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Dec 20, 9:15 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 20, 10:21 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 21, 3:35 AM HST | High Wind Warning | HFO | Hawaii | 6 hr |
| Dec 21, 1:59 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.